Step response of a second-order digital filter with two's complement arithmetic

Ling, B, Tam, P and Yu, X 2003, 'Step response of a second-order digital filter with two's complement arithmetic', IEEE Transactions on Circuits and Systems. Part 2: Express Briefs, vol. 50, no. 4, pp. 510-520.


Document type: Journal Article
Collection: Journal Articles

Title Step response of a second-order digital filter with two's complement arithmetic
Author(s) Ling, B
Tam, P
Yu, X
Year 2003
Journal name IEEE Transactions on Circuits and Systems. Part 2: Express Briefs
Volume number 50
Issue number 4
Start page 510
End page 520
Total pages 11
Publisher IEEE
Abstract It is well known that the autonomous response of a second-order digital filter with two's complement arithmetic may exhibit chaotic behavior. In this paper, results of the step-response case are presented. Despite the presence of the overflow nonlinearity, it is found that the step-response behaviors can be related to some corresponding autonomous-response behaviors by means of an appropriate affine transformation. Based on this method, some differences between the step response and the autonomous response are explored. The effects of the filter parameter and input step size on the trajectory behaviors are presented. Some previous necessary conditions for the trajectory behaviors, initial conditions and symbolic sequences are extended and strengthened to become necessary and sufficient conditions. Based on these necessary and sufficient conditions, some counter-intuitive results are reported. For example, it is found that for some sets of filter parameter values, the system may exhibit the type I trajectory even when a large input step size is applied and overflow occurs. On the other hand, for some sets of filter parameter values, the system will not give the type I trajectory for any small input step size, no matter what the initial conditions are.
Keyword(s) Affine transformation
Autonomous response
Chaotic behavior
Second-order digital filter with two's complement arithmetic
Symbolic sequences
DOI - identifier 10.1109/TCSI.2003.809814
Copyright notice © 2003 IEEE
ISSN 1057-7122
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 7 times in Scopus Article | Citations
Altmetric details:
Access Statistics: 54 Abstract Views  -  Detailed Statistics
Created: Fri, 07 Jan 2011, 09:11:00 EST by Catalyst Administrator
© 2014 RMIT Research Repository • Powered by Fez SoftwareContact us